Hi , i am hypothyroid and having trouble with tachycardia, dr. Put me on cardizem to slow my heart down, which isn't working . Now he wants me to also take atenolol along with cardizem. This scares me , has anyone else taken both?
Its a little unusual to have tachycardia due to a slow thyroid (HYPOthyroidism).
Usually this type of symptom is associated with HYPERthyroidism, (Overactive thyroid)
Beyond the 2 cardiac meds you mention, (Atenolol I believe is for high blood pressure, and is also sometimes used for tremors/nervousness that can be associated with hyperthyroidism).
are you taking any medication to treat your thyroid?
As these two other people
stated they are both hyperthyroid, and take/have taken Atenolol for rapid heartbeat. I am not a physician, and I dont mean to doubt your MD, but I cant help but question your diagnosis and accompanying symptoms.
I have never heard of taking Cardizem for a symptom of rapid heartbeat due to hypothyroidism.
Are you seeing an endocrinologist or internist?
Have you ever been evaluated by a cardiologist to be sure your heart rate problem is not seperate from your thyroid?
Just some food for thought.
It may not hurt to maybe get a second opinion??? If anything just to clarify what
meds would be most beneficial to you.
I had a stress testand dye put in a vein, then they x-rayed me with this machine that started on onr side and went to the other side. That was in august and he found no problems. He said i had tacycardia. When i went back for my regular visit, my tsh was .46 and i still hada heart rate of 104. So he put me on atenolol. And kept me on cardizem too.
Did your Dr do any other thyroid tests besudes a TSH?
Without a full thyroid panel, its hard to judge. But if one was just to look at your TSH level- the normals are:
0.23 to 5.40, so your .46 is within normal range. If anything it is on the low side which would indicate Hyperthyroidism more than Hypothyroidism. I believe you said you have hypothyroid(??)
I would make sure you indeed have a thyroid problem to begin with, as something does not sound right. The typical blood tests for thyroid are:
TSH, Total T4, Free T4 and Total T3.
Hi judith, i am hypothyroid and am currently on 0.15 mgs of levoyxl my tsh has steadily dropped over the last 7 months. I have been on cardizem for a rapid heart rate[tachycardia]my dr. Called it. Since my tsh has gone down the cardizem can't keep it down . Heartrate runs from 90 to as high as 104, that is why my dr. Wants to add atenolol. I took the atenolol with cardizem the other day and was so dizzy and light-headed i almost had a wreck. I do not have high blood pressure. Isee my dr. Wednesday as i can not take both drugs together.
If your TSH is dropping from .46, the doctors need to look at that, your heading into hyper territory, which would explain the fast heart rate. Are you going to an endocrinoligist? They specialize in the thyroid drug balancing act. I would not trust your thyroid health to a general practice doctor. If your fast heart is a result of the thyroid, focusing on heart will not fix the problem. The thyroid needs to be addressed first.<p>[This message has been edited by jleer (edited 03-13-2001).]
I agree..I am hypo...my TSH was 14, yes you read it correctly. Armour knocked it down to a 2. but heart pounding...endo. says it's the T3.. am on levoxyl it's killing me..all my symptoms are BACK.........won't give me cytomel to supplement..as she mentioned that I may be too "sensitive to t3". This without ever measuring the T3. Got the family pract. to run blood for T3, in fact tomorrow...a TSH and a T3. see the endo. end of month. Have to do something...however, interesting to note that the .162 mcg I am taking pounds my heart up..so now what..any thoughts..anyone?
Cardiologist ran a thalllium and a holter..all ok there..no heart med. Of course, let's not mention cholesterol.
see HIM in April. HELP! Not much help to board, but maybe someone has ideas. Sometimes the symptoms of hypo/hyper overlap....and are not in the typical "usual" symptoms of hypo or hyper only...Right Tree Frog?
Am hypo..but think my drop from 14 to 2 TSh made me hyper. Endo. put me on today atenolol, of course..too soon to tell. She said it "quiets nerve endings down in the heart and in brain" I have migraines, also, but am hypo overall. After a lot of playing with meds and dosages am back on .150 synthroid which is where I started. Migraine is more or less gone, after 2 E/R visits with
4 shots of demerol. (oh boy). feel very depressed, tired, fatigued. Am also going for counseling as I can't handle much more of this..without some outside help. It's nasty.
But what about atenolol? I too, had cardiac workup......negative..................
Hi! I was in hospital for anxiety (depression--no kidding) and panic attacks BIG TIME. My thyroid me's were changed 7x since Nov. (NO NO). Then heart pounded, changed dosages, etc. Went from synthroid, to Armour, pounding, to levoythroid, to levoxyl, now back to synthroid. No wonder I was bouncing. This same endocrinologist had me on Cozaar for b/p. Had migraines, so she added atenolol. My fam. pract. eyebrows went up on the 2 b/p's medicines. So needless to say in the hosp. my b/p went to 90/30, yes, 30. So all day/night they were b/p checking me and of course took me off the cozaar, which is what I had asked when she threw in the atenolol, "is it too much b/p med?" OH NO, said she. Well the family doc. internist said, no more cozaar, if they hadn't waken you up, you would not be here.
Ans. is you have to find a doc. endo. or fam. practioner willing to listen, I HOPE this family pract. listens, he's a man "how they listen" and being i know a lot about this darn thyroid. THey gave me low dose zoloft.
It is such abattle I can't get up every day.
They threw in elevil and xanax, so I am a zombie, the shrink said, the elevil gotta go, and lower thedose on xanax. So I think this Friday some meds will be adjusted. I want to get hold of my numbers as they ran multiple thryoid panels in the hospital, and all they would tell me "it's in normal range". Well we all know how that goes.